Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Taking Risperidone, Seroquel, had weight gain. Any other medication that doesn't cause weight gain ?

User rating for this question
Answered by

Practicing since : 2003
Answered : 2189 Questions
I am taking both risperidone and seroquel, and I have gained about 60 pounds in one year. My doctor has reduced the dosages of both medications to a low dose, but I have only lost 10 pounds so far. Is there another medication I can try which will not cause weight gain? The medications I take are the following: lithium; risperidone; seroquel, cipralex; dicetel; clonazepam.
Posted Wed, 18 Jul 2012 in Mental Health
Answered by Dr. Jonas Sundarakumar 5 hours later

Thanks for your question.

You seem to be on a combination of different classes of psychiatric medication. Lithium is a mood stabilizer; risperidone and seroquel (quetiapine) are anti-psychotics; cipralex (escitalopram) is an anti-depressant, clonazepam can be used as a calming agent and for sleep. Dicitel is a medication for symptoms, and accordingly are on medication for both problems.

Regarding the weight gain problem, among the medication you are on, Seroquel (Quetiapine) and Risperidone are indeed known to cause weight gain. Both belong to the 'second generation' or 'atypical' anti-psychotic group, and though these have a good efficacy and an overall better side effect profile, weight gain can be a troublesome issue for some people. That is why, patients who are on atypical anti-psychotics are advised to exercise regularly, have dietary restrictions and be watchful for weight gain.

Now, a weight gain of 60 pounds in a year is definitely excessive and worrying. Hence, it may be worthwhile considering a change in medication. However, this has to be done with extra caution since it could be a mild risk of relapse of your previous symptoms when the medication levels are altered or erratic in your body.

So, the change has to be done gradually - i.e. slowly tapering down your current medication while gradually building up the dose of the new medication. There are other anti-psychotic medications (instead of Seroquel and Risperidone) belonging to slightly different classes like Aripiprazole, Ziprasidone, Asenaptine, etc. which have no or minimal weight gain.

Also, there is an option of trying certain 'first generation' antipsychotics like Haloperidol, Trifluoperazine, etc., but this decision has to be weighed against the other potential side effects of that class (this class has a higher potential of causing 'extra-pyramidal symptoms' like rigidity, tremors, etc.)

Please discuss the alternatives with your psychiatrist as this has to be an informed decision after weighing the pros and cons of various options. One more bit of advice is to check your blood sugar and cholesterol levels at periodic intervals, since long term use of atypical antipsychotics is also associated with an abnormal glucose and fat metabolism (part of what is called a "metabolic syndrome")

Also, irrespective of the combination of medication you are on, regular exercise (aerobic exercises such as walking, running, swimming, cycling) and healthy dietary habits are always essential.

I hope I have answered your query and wish you all the best.

-Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Taking Risperidone, Seroquel, had weight gain. Any other medication that doesn't cause weight gain ? 4 hours later
What is the best way to bring this up with my family doctor? He may not have much faith in online psychiatrists. I have been waiting to see a psychiatrist for a year now, so my family doctor may not have too much knowledge with these other anti-psychotics, and may hesitate to prescribe them. Are these medications newer antipsychotics?
Answered by Dr. Jonas Sundarakumar 3 hours later
Hi again and thanks for writing in...

The side effect of weight gain / risk of "metabolic syndrome" associated with second generation or atypical antipsychotics are a well known fact, which I'm sure your family doctor would be aware of. I would suggest that you openly discuss with your doctor that your weight gain has been excessive, that you are quite concerned about it and that you would like to get help for it. However, seeing a psychiatrist would be the best option since a specialist would definitely be in a better position to adjust your medication.

The main reason why doctors, especially non-psychiatrists, hesitate to change or alter psychiatric medication is because of the fear of relapse. But it is important to remember that treatment decisions, especially with regard to psychiatric medication, are usually made on a person-to-person basis. For example, some people may respond better or poorly to the same medication or some may develop more prominent side effects. In your case, a particular side effect, namely weight gain is excessive and worrying. Since you are nearing 40, you may also have an added risk of developing other metabolic risks as well. Hence, it is definitely warranted to review your medication to see if it can be changed. Also, because many psychiatric illnesses are chronic and fluctuating, treatment decisions are not one-off decisions but have to be ongoing, based on periodic assessments.

Regarding your query about the newer medication... Anti-psychotics are broadly classified as:
1) First generation or typical, which are the older ones.
2) Second generation or atypical, which are the newer ones. Nowadays, mostly these atypical antipsychotics are used as first line medication. Even among this category, there are variations with regard to their chemical actions and side effect profile. For example Seroquel has a higher risk for weight gain than Risperidone. The alternative ones like Aripiprazole and Ziprasidone are even newer among the atypical antipsychotics which are scientifically proven to have an almost equal efficacy, but much lesser risk for weight gain.

I hope I have clarified your doubts. Please accept the answer (by clicking the "accept" tab) if you have no further queries.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor